Wisconsin, 2015

Cold in Wisconsin, February 28, 2015

February 28, 2015 · NWS MKX · 1 event in 1 county or zone

The Kenosha County Medical Examiner reported a death due to hypothermia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The Kenosha County Medical Examiner reported a death due to hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 27, 9:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 27, 9:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
933 PM CST FRI FEB 27 2015

.UPDATE...

NO CHANGE IN LOW TEMPERATURES. WINDS HAVE NOT DECOUPLED
COMPLETELY OVER SOUTH CENTRAL/SOUTHEAST WISCONSIN. IR IMAGE SHOWS
AREA WITH FRESH SNOW OVER EASTERN IOWA AND NORTHWEST ILLINOIS HAS
BECOME CALM WITH TEMPERATURES DROPPING TO AROUND -10. WITH LIGHT
WINDS WILL NOT HAVE ANY WIND CHILL ADVISORIES.

&&

.AVIATION/06Z TAFS/...

VFR CLEAR CONDITIONS TONIGHT WITH SOME HIGH/MID CLOUDS EXPECTED
BY SATURDAY AFTERNOON. LIGHT SOUTHWEST WINDS TONIGHT. THE SURFACE
HIGH MOVES OFF THE THE EAST.

&&

.PREV DISCUSSION... /ISSUED 218 PM CST FRI FEB 27 2015/

TONIGHT AND SATURDAY - CONFIDENCE...HIGH.

HIGH PRESSURE WILL MOVE FROM INDIANA TO THE EAST COAST BRINGING A
CLEAR NIGHT AND A SUNNY SATURDAY. THERE IS GOOD AGREEMENT AMONG
MODELS OF -14C 925MB TEMPS WHICH YIELDS MIN TEMPS IN THE NEGATIVE
SINGLE DIGITS UNDER A STRONG INVERSION. WINDS WILL BE LIGHT OUT OF
THE SOUTHWEST WHICH IS ENOUGH TO CREATE WIND CHILL VALUES DOWN TO
-15 TO -19 EARLY SATURDAY MORNING.

WARM AIR ADVECTION STARTS SATURDAY AFTERNOON ON SOUTHWEST FLOW.
EXPECT HIGHS IN THE MID TO UPPER TEENS. MID LEVEL CLOUDS WILL PUSH
INTO SW WISCONSIN LATE SATURDAY AFTERNOON AHEAD OF THE NEXT SYSTEM.

SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE IS MEDIUM.

A FAIRLY LOW AMPLITUDE SYSTEM WILL BE SKIRTING BY PRIMARILY TO THE
SOUTH OF THE AREA DURING THIS TIME. THE BEST MOISTURE AND FORCING
WILL BE SOUTH. BACKED OFF ON POPS FOR SATURDAY NIGHT AS WE/LL
STILL BE UNDER THE DOMINATING INFLUENCE OF HIGH PRESSURE WITH THE
MOISTURE RETURN LIKELY HOLDING OFF UNTIL SUNDAY. WILL KEEP A VERY
SMALL MENTION OF LIGHT SNOW ACROSS THE SOUTHERN TIER...BUT KEEP IT
DRY ELSEWHERE. AS A WEAK SURFACE TROF ARRIVES ON SUNDAY...SOME OF
THE MOISTURE TO THE SOUTH WILL BE PULLED FARTHER NORTH AND AT THIS
POINT WE SHOULD SEE SOME LIGHT SNOW ACROSS THE AREA...ESPECIALLY
OVER THE EASTERN FORECAST AREA. MUCH LOWER CHANCE WEST AND NORTH
OF MADISON. THE SOUTHEAST COULD SEE ABOUT AN INCH OF ACCUMULATION
WHILE MADISON LOOKS LIKE 1/2 INCH...LESS TO THE NORTH/WEST. A
MINOR EVENT.

SUNDAY NIGHT THROUGH MONDAY...FORECAST CONFIDENCE IS HIGH.

COLD HIGH PRESSURE ARRIVES FOR THIS PERIOD. ANY LINGERING LIGHT
SNOW WILL EXIT THE SOUTHEAST QUICKLY DURING SUNDAY EVENING.

MONDAY NIGHT THROUGH TUESDAY NIGHT...FORECAST CONFIDENCE IS
MEDIUM.

LOOKS LIKE AN UNSETTLE PERIOD WITH LOW PRESSURE MOVING IN. THIS
IS ONE OF THE MORE ENERGETIC SYSTEMS WE/VE SEEN IN SOME TIME AND
HAS THE POTENTIAL TO DUMP SOME ACCUMULATING SNOW...MAYBE SOME ICE
IN THE FAR SOUTH. IN A CLASSIC PROCESS...THE UPPER FLOW BACKS TO
THE SOUTHWEST WITH A DIGGING LARGE AMPLITUDE TROF OVER THE CENTRAL
HIGH PLAINS...UP THROUGH CENTRAL CANADA. RIDGING EXISTS OVER THE
EASTERN U.S. THIS OPENS THE DOOR TO BETTER MOISTURE TRANSPORT AND
EXPOSURE TO THE INFLUENCE OF SOME SHORT WAVE ENERGY MOVING
NORTHEAST THROUGH THAT FLOW.

FOR THIS FAR OUT...THE MODELS ARE IN PRETTY GOOD AGREEMENT. THAT
BEING THE GFS/ECMWF AND THE CANADIAN GEM. THEY ALL SHOW SOME FORM
OF SURFACE LOW DEVELOPMENT OCCURRING ON TUESDAY WITH THE LOW
MOVING ROUGHLY OVER THE CHICAGO AREA. THE GFS IS MORE AMPLIFIED
THAN THE EC AND THE GEM. THE EARLIER RUNS WERE A BIT FARTHER SOUTH
THAN THE CURRENT 12Z RUNS THIS MORNING. THEY ALL NOW SUGGEST THE
PRECIP STARTING OUT AS LIGHT SNOW MONDAY NIGHT WITH A WARM LAYER
GETTING UP INTO THE SOUTHERN 1/3 OF THE FORECAST AREA ON TUESDAY.
THIS WOULD BRING A WINTRY MIX OF POSSIBLY RAIN/FREEZING RAIN AND
SOME SLEET. WAY TOO EARLY TO GET CUTE ON WHERE THIS WILL LAY OUT
AS THE TRACK IS LIKELY TO FLUCTUATE GOING FORWARD. IF THE LOW GOES
SOUTH BY JUST 50 MILES...ALL OF SOUTHERN WISCONSIN COULD BE
SNOW...IF IT GOES NORTH BY THAT AMOUNT...MUCH OF SOUTHERN
WISCONSIN COULD SEE A MIX AND MAYBE ALL RAIN ALONG THE IL BORDER.
IN THE AREA THAT LOOKS LIKE ALL SNOW AT THIS TIME...ROUGHLY NORTH
OF A MILWAUKEE TO MADISON LINE...THERE COULD BE 4 TO 6 INCHES OF
SNOW.

CONFIDENCE ON THE DETAILS IS LOW...BUT CONFIDENCE IS HIGH THAT
WE/LL SEE SOME PRECIP.

WEDNESDAY THROUGH THURSDAY...FORECAST CONFIDENCE IS HIGH.

HIGH PRESSURE ARRIVES WITH PLENTY OF COLD AIR IN THE WAKE OF THE
EXITING LOW. SO COLD AND DRY FOR THE LATTER HALF OF NEXT WEEK.

AVIATION/00Z TAFS/...

VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH LIGHT WINDS. MID
LEVEL CLOUDS WILL MOVE INTO SOUTHWEST WI LATE SATURDAY AFTERNOON.

MARINE...

WINDS WILL BE LIGHT OUT OF THE SOUTHWEST AS HIGH PRESSURE PASSES TO
THE SOUTHEAST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...HENTZ
TONIGHT/SATURDAY AND AVIATION/MARINE...SPM
SATURDAY NIGHT THROUGH FRIDAY...DAVIS
Hazardous weather outlook, Feb 27, 3:28 PM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CST FRI FEB 27 2015

WIZ046-047-051-052-056>060-062>072-282130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
328 PM CST FRI FEB 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

LATE NIGHT TEMPERATURES WILL FALL TO BETWEEN 0 AND 12 BELOW ZERO.
LIGHT WINDS WILL OCCASIONALLY CAUSE WIND CHILLS TO FALL TO 10 AND
20 BELOW AGAIN LATE TONIGHT INTO SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

LOW PRESSURE PASSING JUST JUST SOUTH OF WISCONSIN MAY BRING
ACCUMULATING SNOW AND A WINTERY MIX OF PRECIPITATION TO THE AREA
MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-282130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
328 PM CST FRI FEB 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS TUESDAY THROUGH
WEDNESDAY AS LOW PRESSURE PASSES ACROSS THE REGION.

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kenosha

When
February 28, 12:00 AM CST to 11:59 PM CST
Where
Kenosha forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

The Kenosha County Medical Examiner reported the death of an elderly man due to hypothermia. The temperatures were below zero during the early morning hours with high temperatures in the teens Fahrenheit.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Kenosha2015-02-2887MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616389.